Herceptin Weight Gain or Weight Loss?




Herceptin Side Effects. Does the anti-breast cancer drug Herceptin cause weight loss or weight gain? Apparently, it can do either.

However, Herceptin weight loss is much more common than Herceptin weight gain. In fact, weight loss is listed as one of the most common side effects of Herceptin usage. In contrast, Heceptin weight gain is not included in such a list. From herceptin.org:

The most common adverse reactions associated with Herceptin in metastatic gastric cancer were neutropenia, diarrhea, fatigue, anemia, stomatitis, weight loss, upper respiratory tract infections, fever, thrombocytopenia, mucosal inflammation, nasopharyngitis, and dysgeusia.

So if Herceptin weight gain is not officially listed as an adverse reaction to the anti-cancer drug, why are we saying that it could be a side effect?

herceptin weight gain or weight loss3

Because of self-reports by Herceptin users who gained weight while they are using the drug. Here are some examples of Herceptin weight gain self reports we culled from various internet forums:

From breastcancer.org:

I have my last Herceptin February 26th and I have gained about 20 lbs. during this all……no matter how I watched what I ate! My nails are peeling and my nose is running constantly. Can’t wait to be done with this year long treatment. Like the previous people I’m wondering if this weight gain thing will stop once the Herceptin is done and, if so, how long does it take?

Also from breastcancer.org:

By shear luck I found this discussion board. I, too, am an advid runner (30-40 miles a week) and lift weights, eat really well and have low fat and calorie intake. Yet, I’ve gained 10 pounds! I’ve got two Herceptin treatments left and I’m ready to just not go. I’ve spent months telling everyone something was up and they just said it was my age (43), I’m over doing it and my body is hanging on to all calories, I’m premenapausal…. Grrrrrr…. I KNEW it! Thank you, thank you. I was about to go crazy. I can’t workout much more or eat any less…. I’ve been in tears on the damn scale.

From her2support.org:



Has anyone experienced weight gain after they began their Herceptin only protocol? I’m only seeing a few pounds so far but considering I have adopted a vegan diet with few grains and am re-focused on my exercising, it is a little surprising.

Also from her2support.org forum:

I, too, gained while on herceptin. Within 3 months of herceptin being finished, I dropped 10 pounds without changing a thing. 🙂

So there you go. If those are not indicators that a patient using Herceptin can gain weight, we don’t know what is!

Now what should you do if you find yourself gaining weight while on Herceptin medication? Well, you should tell your doctor about the weight gain ASAP.